CSN Login
Members Online: 16

Blurred Vision

DCH21
Posts: 33
Joined: Mar 2013

Hello everyone, my name is Dennis

 This site was highly recommended to me by one of the nurses who is treating me.

I was diagnosed with NPC on 2/22/13. TC3,N2,M0.

My treatment at this time is 35 Radiation treatments and 12 Chemo treatments.

 

So far I have undergone 13 Rad and 3 Chemo treatments.

I am having trouble with my vision ( among other things). I am seeing double. It is by far the worst side effect so far.

 

I was wondering if anyone else here has experienced the same problem ?? The odd thing about this is my vision went haywire on my way to the treatment center for my first radiation treatment which was on a Monday. I did not mention it to my Doctor at the time thinking it would clear up.

Four days later at my Friday treatment I mentioned it to my Doctor and he told me that the cancer sometimes swells when being treated and it may be putting pressure on a optic nerve. I think it already had hit a nerve prior to the first treatment but no matter I suppose. The problem is there.

I asked the Doctor if he has had cases where a patient had regained their vision after treatment. He was very vague about it.

Any thoughts ????

 

Thanks for any replies/comments !

 

DennisSmile

 

PS: Is there a spell check available ? Mine won't work on this site for some reason.

Skiffin16's picture
Skiffin16
Posts: 8103
Joined: Sep 2009

Recommended by a nurse...., now how cool is that.

This is an awesome site, great people, tons of knowledge... BTW, the first thread SuperThread has tons f great info for your journey here...

As for the blurred vision, though it's not common, I do believe there has been mention of it a few times. Hopefully someone will chime in and get you up to speed...

Oh, no spell checker... but if you use FireFox, it'll do it for your posts if I remember correctly.

Best,

John

corleone's picture
corleone
Posts: 173
Joined: Jul 2012

Sorry you have to deal with this. I also have/had NPC, stage 3 (T2N2M0). For details regarding my treatment, please check my profile. Basically I had 35 rads (70 Gys), 2 concurrent cisplatin and 3 sessions of carboplatin + 5FU post radiation.

The double vision might mean that either the inflammation (caused by radiation) creates pressure on the optic nerve, or the tumor itself had already affected the nerve, to begin with (most likely the first one, as the symptom appeared after you started the treatment). I didn’t have any cranial nerve involvement at the time of diagnosis. In any case, the treatment should clear that up, later on (after inflammation subsides).

 

phrannie51's picture
phrannie51
Posts: 3852
Joined: Mar 2012

Your nurse is a smart cookie sending you to this forum....there are so many smart, kind, supportive people here....you'll soon know that you are part of a small community of real friends.

Ok....I'll tell ya, I've had trouble with my eyes since the beginning of treatment.  I never had double vision, but my vision was blurry....and lots and lots of goop.  I too had NPC....T3N2M0....makes me wonder if the placement of the tumor...and then the ultimate radiation in that area doesn't affect vision more than say....carcinoma of the tonsils, or tongue.  I was getting concurrent 3 Cisplatin treatments along with 35 rads.....the Onc told me it was from the rads....the Rad Doc told me it was from the chemo.....so at least in this part of the world they just blame the "other" treatment.  After radiation was over, I had 3 more Cisplatin along with 5FU, and my vision got worse....as did the goop (plus super photo-sensitive).  The vision cleared up within two months of my last chemo treatment (that was the end of August 2012).  The goop problem persists, however.....and I still have problems with bright sun.

Since it appears that your vision problems could be from the tumor.....could be from the rads......could be from the chemo....(in other words, nobody knows).....and since being on this board for a year, I've never heard of anyone with long term vision problems.....I'd say your vision will probably right itself once all treatment is over.  Nerves take more time to heal than regular soft tissue.....they grow and reroute so slowly.  I would think the optic nerve would be the same as other nerves in repairing themselves.  I'm not a Dr. or anything, so this is a layman theory. 

When I went back to work the middle of October, my blurry vision had gotten intermittent.....and by Christmas, the blurry was totally gone.

p

 

hwt's picture
hwt
Posts: 2008
Joined: Jun 2012

Welcome, sorry you had a need to find us though. My cancer was of the mandible (lower jaw) but I had rads and Cisplatin following my surgery. I thought my eye sight worsened during tx but when I actually went for an eye exam there was little change from the year before. Wish I could be more helpful. If I read your post correctly, You noticed the change in vision prior to your 1st tx, if so, then it would seem unlikely to be caused by the tx. Hoping your journey is an easy one.

Candi

CherriBlossom's picture
CherriBlossom
Posts: 44
Joined: Mar 2012

I was diagnosed with NPC stage 4.  My symptoms were blurred vision, double vision, facial numbness, and then my right eye shut closed.  ENT told me it would be a miracle if I could regain my vision.  3 weeks into radiation, eye opened up and then vision slowly back to normal, almost as good as before cancer few weeks after radiation treatment.  There is hope!

DCH21
Posts: 33
Joined: Mar 2013

WOW CherriBlossom !! You just made my day !!

 

I am glad for you !!

I pray I am come out as well as you have.

 

I would also like to correct my topic.

 

I have Double Vision, not blurred. My glasses are of very little help. What a pain.

Oh well, hopefuly it will work out.

 

Thanks to everyone for your kind welcome and replies !

 

 

DennisSmile

helper001
Posts: 1
Joined: Dec 2013

how are you Dennis?  what is the most update status?  when you mentioned the 12 chemo treatment?  can you be more specific?  like how many infusion times or cycle?  what is the medication name?  also, what kind of radiation did they plan?  nowsaday, does your cancer completely wipe out yet?  what is the outcome?  my wife has similar situation as you were on that time.  alot of doctor are saying different patient has different side effect and they are not sure about anything.  that is not true.  I think the side effect is depend on your cancer cell location and how is blood vessel travel to soft tissue.  I hope you are getting better.  where did you do the treatment?  did you do the target therapry?  update me.

longtermsurvivor's picture
longtermsurvivor
Posts: 1836
Joined: Mar 2010

Welcome to the forum.  The poster you are trying to communicate with has not been to the site for almost two months.  There are a number of people with NPC here.  If you would start a new thread, and raise any topic, question or concern you wish, it will get more attention and a number of respnses from the appropriate people. 

 

Pat

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network